Illinois, 2023

Drought in Illinois, June 13 to 30, 2023

June 13 to 30, 2023 · NWS LOT · 17 events in 17 counties and zones

Severe drought conditions developed rapidly across northeast Illinois during the middle of June, which was referred to as a flash drought. Precipitation amounts were well below normal.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions developed rapidly across northeast Illinois during the middle of June, which was referred to as a flash drought. Precipitation amounts were well below normal. For the month of June, Rockford Airport measured 1.90 inches, which was 3.33 inches below normal. Aurora Airport measured 1.03 inches, which was 2.95 inches below normal. DuPage Airport measured 1.17 inches which was 2.48 inches below normal. The National Weather Service office in Romeoville measured 1.20 inches, which was 3.48 inches below normal. Waukegan Airport measured 1.72 inches, which was 2.73 inches below normal. Chicago Executive Airport measured 1.69 inches, which was 2.28 inches below normal. Chicago Midway Airport measured 2.08 inches, which was 1.93 inches below normal. Chicago O'Hare Airport measured 2.36 inches which was 1.74 inches below normal. Many creeks, streams and rivers were running well below their normal long term averages by the end of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 5:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 13, 5:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
648 AM CDT Tue Jun 13 2023

.SHORT TERM...
Issued at 256 AM CDT Tue Jun 13 2023

Through Wednesday...

Water vapor imagery early this morning depicts an expansive cutoff
upper low pinwheeling across the Great Lakes region with several
distinct vorticity maxima embedded within the cyclonic gyre. Each
incoming perturbation will have a little more moisture to work
with as we head through the afternoon today.

The first vort max is essentially overhead right now and is
interacting with a still somewhat dry airmass (PWATs just now
starting to climb past .75"). As a result, we've only been able to
crank out spotty very light showers with little in the way of
measurable precip. A secondary lobe is presently pushing south out
of central Wisconsin, with the leading edge of the associated
region of DCVA helping to drive another region of showers. This
batch of light precip will arrive over the coming hours early this
morning. The final wave in the series--currently pushing westward
across northern Michigan--will arrive later this morning and
afternoon. Moisture channel loops nicely depict the attendant jet
streak with this feature, and model guidance indicates broadly-
increasing upper diffluence as the nose of this jet arrives
towards midday. This feature will help drive the most expansive
precip in the series here, primarily across the northeastern half
of the CWA, and in particular along and NE of I-90. Precip
amounts will do little to assist in the developing drought
conditions though, with most locales probably picking up about a
quarter inch or less this afternoon.

Have noted a bit of a NE wobble in the guidance tonight regarding
the placement of the higher PWATs, and most expansive/thickest
cloud cover as well. This brings about the potential for more
robust diurnal mixing through filtered sunshine, but precisely
where this zone sets up within the forecast area is still a bit
unclear. To the south and west of this region, temperatures will
likely jump towards 80, and dewpoints will fall--potentially into
the mid 40s. With this forecast package, have attempted to depict
this gradient south and west of roughly a Rochelle to Rensselaer
line by increasing temperatures and decreasing dewpoints. This
sets up a pretty significant NE-SW temperature gradient today
from the mid 60s at the lakefront to near 80 in our far southwest.
Will need to keep an eye on the SW areas as a result, since
stronger mixing will afford the potential for stronger wind gusts
(near 30 mph), and RHs falling under 35 percent.

Finally, think the main area for potential storms today may set
up off to our south and west for the most part. Have continued to
reflect low-end/isolated thunder wording though in the far SW and
S where we may be able to pop a high-based shower/storm or two in
the vicinity of the differential heating zone.

The precip shield will depart this evening, with dry conditions
area-wide overnight and into Wednesday morning. While we've
continued to reflect precip-free conditions in the grids on
Wednesday, do see a small potential for an isolated/stray shower
as mid to upper 50s dewpoints pool inland of the lake breeze.

Carlaw

&&

.LONG TERM...
Issued at 256 AM CDT Tue Jun 13 2023

Wednesday night through Monday...

Heading into Thursday, high amplitude ridging builds across the
central CONUS/Canada as the closed upper low continues to push
east over New England. A shortwave is forecast to dive around the
ridge across the western Great Lakes on Thursday bringing with it
a strong lake enhanced cold front. The exact timing of the front's
arrival is lower confidence and will be the main driver of the
day's high temperatures. An earlier arrival would limit warming
across far northeast Illinois, whereas a slower arrival could
result in highs in the 80s near 90 across much of the area.
Didn't stray too far from the blended temps due to this
uncertainty. Nevertheless, expect a notable temperature drop with
the frontal passage when it pushes through sometime Thursday
afternoon/early evening, potentially as much as 10-15 degrees in
just the first hour. There is a low chance for a few spotty
showers and storms along the front, though the better potential
exists just outside of the area in eastern Indiana.

Beyond Thursday summer-like warmth continues through the extended
period. The exception being cooler temps near the lake due to
continued onshore winds off the lake. Just how high temperatures
get will be dependent on the extent of cloud cover and any
shower/storm development. Confidence in the details remains low at
this distance as models continue to vary in the timing and
placement of a wave ejecting off the Rockies toward the area and
eventually stalls somewhere nearby. The 00Z operational GFS/ECMWF
keep most of the area dry through Monday though the Ensembles
still have some light QPF. Thus no major changes were made to the
blended precip chances though given how the past couple of months
have been, suspect that ensemble guidance will trend toward the
drier operational solutions keeping the majority of precipitation
just outside of the local area.

Petr

&&

.AVIATION...
For the 12Z TAFs...

 * Periods of showers continue through early evening with cigs
   lowering to MVFR late this AM

 * MVFR vis possible this afternoon under heavier showers

 * Chance for IFR cigs and/or fog to drift inland off the lake
   early Wednesday AM (low confidence)

There may be a brief lull in showers for a few hours before
additional waves of showers move in this morning and persist
through early evening. Cigs begin to lower to MVFR toward late
morning as an area of more widespread shower activity drifts into
the area out of Wisconsin. MVFR (to potentially IFR) vis will be
possible in the afternoon under any of the heavier showers. Cigs
likely remain mostly MVFR though brief improvements to VFR are
possible. There is a signal for IFR stratus or fog to drift
inland off Lake Michigan early Wednesday morning. Confidence is a
bit higher in potential IFR cigs than seeing notable vis
reductions. Have maintained low-end MVFR cigs with this update
until confidence increases.

Winds will remain out of the west to northwest through tonight
with higher gusts in the low to mid 20kt range expected during the
afternoon and early evening, especially for the Chicago area
terminals. Winds will trend northerly Wednesday morning leaning
just east of north with an eventual turn to easterly by early
afternoon with the lake breeze toward the end of the extended TAF
period.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...2 PM Tuesday to 10
     PM Tuesday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...2 PM Tuesday to
     midnight Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 13, 2:35 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 AM CDT Tue Jun 13 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-140845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
335 AM CDT Tue Jun 13 2023 /435 AM EDT Tue Jun 13 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

There is a low chance of a thunderstorm this afternoon mainly well
south of Interstate 80.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday...
  Limited Thunderstorm Risk.
Saturday through Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 mph.

LMZ740>745-140845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
335 AM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday...
  Limited Thunderstorm Risk.
Saturday through Monday...
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Lake

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, McHenry

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Northern Cook County

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Northern Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, Central Cook County

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Central Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, Southern Cook County

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Southern Cook County forecast zone
Reported by
Drought Monitor
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Drought, Du Page

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Du Page forecast zone
Reported by
Drought Monitor
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Kane

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Kane forecast zone
Reported by
Drought Monitor
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Northern Will County

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Northern Will County forecast zone
Reported by
Drought Monitor
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Drought, Eastern Will County

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Eastern Will County forecast zone
Reported by
Drought Monitor
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Drought, Southern Will County

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Southern Will County forecast zone
Reported by
Drought Monitor
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Drought, Kendall

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, Grundy

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, La Salle

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Livingston

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, Kankakee

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Kankakee forecast zone
Reported by
Drought Monitor
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Drought, Ford

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Ford forecast zone
Reported by
Drought Monitor
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Drought, Iroquois

When
June 13, 7:00 AM CST to June 30, 11:59 PM CST
Where
Iroquois forecast zone
Reported by
Drought Monitor
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098791, 1098792, 1098793, 1098794, 1098795, 1098796, 1098797, 1098798, 1098799, 1098800, 1098801, 1098802, 1098803, 1098804, 1098805, 1098806, 1098807.